With long-term use, this drug can damage the kidneys. Here's how to respond.
Fred Zane is in your unit after being brought to the emergency department (ED) by ambulance. He was found wandering on the street, dazed and incontinent of urine.
He answers all questions by saying, "I don't know" Two bottles of medication were found in his coat pocket: one for lithium and one for lorazepam.
The report from the ED nurse notes that Mr. Zane, 52, is alert and oriented to person only. During the past 8 hours, he's produced 3 liters of dilute yellow urine. A computed tomography scan of the head showed no mass infarct, bleeding, or trauma. His serum sodium level is 150 mEq/liter (normal, 133 to 147 mEq/liter).
Whenever a patient has polyuria (excessive urine output) or polydipsia (excessive thirst), you need to rule out endocrine problems such as diabetes mellitus or diabetes insipidus (DI). Mr. Zane is presumptively diagnosed with DI.
Because of his extreme fluid loss, Mr. Zane develops dry mucous membranes and poor skin turgor, which are signs of dehydration. Without treatment, he'll develop hypovolemic shock, manifested in its late stages as tachycardia and hypotension, and finally shock and death.
How trouble occurred
As Mr. Zane became dehydrated from his excessive urine output, his serum osmolality rose. You note his serum osmolality at 310 mOsm/kg (normal, 280 to 300 mOsm/kg) in his admission lab studies from the ED. Remember, an increase in osmolality means an increase in the amount of solute in the blood.
When plasma osmolality is above 290 mOsm/kg, osmoreceptors in the hypothalamus are stimulated and antidiuretic hormone (ADH) is released from the posterior pituitary. The osmoreceptors also trigger central thirst mechanisms so that the patient with increased osmolality is thirsty.
Antidiuretic hormone causes greater permeability to water in the renal distal tubules. In other words, ADH makes the tubules hold on to water instead of excreting it as urine.
When serum osmolality is less than 285 mOsm/kg, a normal value for the ADH level is less than 2.2 picograms/ml. When serum osmolality is greater than 285 mOsm/kg, a normal ADH value is 2.2 to 8.5 picograms/ml.
With serum osmolality of 310 mOsm/kg, Mr. Zane's ADH level is 10.7. His hypothalamus is secreting ADH in response to his high serum osmolality. However, lithium has damaged the kidneys' distal tubules, which are having difficulty responding to the ADH.
Treating Mr. Zane
Your treatment focuses on rehydration. You give intravenous fluid replacement and push PO. fluids, first ensuring that Mr. Zane is awake and alert to protect his airway and prevent aspiration. As with all patients with DI, you closely monitor his intake and output.
Patients with nephrogenic DI may start treatment with thiazide diuretics, which help the kidneys excrete sodium and decrease the glomerular filtration rate. This helps to decrease the amount of water that reaches the distal tubules.
The physician starts Mr. Zane on hydrochlorothiazide, 25 mg PO. twice daily. Because thiazide diuretics are usually used in treating hypertension, monitor Mr. Zane's blood pressure carefully.
Besides thiazide diuretics, nonsteroidal anti-- inflammatory drugs (NSAIDs) are thought to help patients with nephrogenic DI. NSAIDs decrease the release of renal prostaglandins, which are present when the kidneys are damaged. If NSAIDs can decrease the effects of the prostaglandins, less water will be delivered to the distal tubules, which could help decrease urine output. Mr. Zane is also started on 50 mg of oral indomethacin every 8 hours.
Lithium, which is almost entirely eliminated by the kidneys, is one cause of nephrogenic DI. You recall that lithium was one medication found in Mr. Zane's pocket on his admission to the ED. A patient doesn't need to experience lithium toxicity to develop DI; Mr. Zane had a normal lithium level of 0.9 mmol/liter (normal range, 0.6 to 1.2 mmol/liter).
After this episode, Mr. Zane is transferred to the psychiatric unit. His lithium is discontinued and he's switched to gabapentin (Neurontin), an anti-- convulsant drug not indicated for treating bipolar illness but sometimes used to treat patients with this condition.
Goroll, A., et al.: Primary Care Medicine: Office Evaluation and Management of the Adult Patient, 4th edition. Philadelphia, Pa., Lippincott Williams & Wilkins, 2000.
Heater, D.: "If ADH Goes Out of Balance: Diabetes Insipidus," RN. 62(7):44-46,july 1999.
Mukhopadhyay, D., et al.: "Lithium-induced Nephrogenic Diabetes Insipidus in Older People," Age & Ageing. 30(4):347-350, July 2001. Nickolaus, M.: "Diabetes Insipidus: A Current Perspective," Critical Care Nurse. 19(6):18-30, December 1999.
Waise, A., and Fisken, R.: "Unsuspected Nephrogenic Diabetes Insipidus," British Medical Journal. 323(7304):96-97, July 14, 2001.
BY JENNIFER INNIS, NP
Jennifer Innis is an acute care nurse practitioner at St Michael's Hospital in Toronto, Ontario.
Copyright Springhouse Corporation Jun 2002
Provided by ProQuest Information and Learning Company. All rights Reserved